Search

Spasmus nutans

Definition

Spasmus nutans is a disorder affecting infants and young children. It involves rapid, uncontrolled eye movements, head bobbing, and occasionally, abnormal positioning of the neck.

See also: Nystagmus

Causes

Most cases of spasmus nutans begin between age 4 months and 1 year. It usually goes away by itself in several months to years.

The cause is unknown, although it may be associated with other medical conditions. An association with iron or vitamin D deficiency has been suggested. Rarely, symptoms similar to spasmus nutans may be due to certain types of brain tumors or other serious conditions.

Symptoms

  • Small, quick, side-to-side eye movements (nystagmus) - both eyes are involved, but each eye may move differently
  • Head nodding
  • Head tilting

Exams and tests

A neurologic examination confirms the presence of the symptoms.

Tests may include:

Treatment

The benign form of spasmus nutans requires no treatment. If the symptoms are caused by another condition, that condition must be treated appropriately.

Outlook (Prognosis)

Usually, this disorder goes away on its own without treatment.

Possible Complications

There are usually no complications.

When to Contact a Medical Professional

Call for an appointment with your health care provider if your child has rapid involuntary movements of the eyes or head nodding. The doctor will need to perform an exam to rule out other possible causes for the symptoms.

References

Olitsky SE, Hug D, Smith LP. Disorders of eye movement and alignment. In: Kliegman RM, Behrman RE, Jenson HB, Stanton BF, eds. . 18th Ed. Philadelphia, Pa: Saunders Elsevier; 2007: chap 622. 

Alper I. Dai, Oguzhan Saygili. Risk Factors in Spasmus Nutans. Adv Clin Exp Med 2011, 20, 2, 183–186.                                                                                                                                                                                     

Media

    Encyclopedia content is provided as information only and not intended to replace the advice and instruction from your personal physician.